Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 24, NWS Grand Forks, ND

May 15, 1998Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 15, 1998, 5:51 AM CDT for Beltrami County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1998, 5:51 AM CDT (10:51 UTC)
Expired
May 15, 1998, 6:25 AM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Beltrami County, MN

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAR 151050 RRA
SVRFAR
MNC007-151125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
551 AM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 625 AM CDT

* AT 550 AM CDT RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES EAST
  OF BEMIDJI. THE STORM WAS MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLE MOOSE LAKE AT 600 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:45 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 15, 2:45 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
245 AM CDT FRI MAY 15 1998

SEVERE WEATHER ONCE AGAIN TONIGHT.  HAVE NOT HAD CHANCE FOR MORE THAN
CURSORY LOOK AT MODELS.  APPEARS INSTABILITY AND LIFT WILL SET UP A
LITTLE FARTHER EAST TOWARD WC MN WITH ETA CAPES GREATER THAN 3000 J/KG
BY TOMORROW SO MORE TSRA PROBABLE.

NO WORK ZONES FORTHCOMING. WL CALL TO COORD LATER IF THERE IS TIME.

SCHUMACHER

In the hours before

Special weather statement, May 15, 12:40 AM CDT, 5 hours 11 minutes before
MNZ004-005-150610-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1240 AM CDT FRI MAY 15 1998

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR KITTSON
AND ROSEAU COUNTIES HAS BEEN CANCELLED...

RADAR ESTIMATES OF PRECIPITATION SHOWED 2.5 TO 3.0 INCHES OF
PRECIPITATION HAD FALLEN OVER ROSEAU AND KITTSON COUNTIES
THURSDAY EVENING.  PONDING OF WATER IN LOW LYING AREAS MAY
CONTINUE OVER NIGHT.

THE THUNDERSTORMS THAT PRODUCED SUCH HEAVY RAINFALL HAD
MOVED NORTHEAST INTO CANADA.  THERE IS A CHANCE FOR
MORE THUNDERSTORMS TO MOVE INTO THIS REGION LATE TONIGHT.
ADDITIONAL ADVISORIES WILL BE ISSUED AS CONDITIONS WARRANT.

DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOW DEPTHS.  ONE
TO TWO FEET OF WATER CAN FLOAT MOST CARS DOWNSTREAM.

WP
Special weather statement, May 15, 12:40 AM CDT, 5 hours 11 minutes before
MNZ004-005-150610-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1240 AM CDT FRI MAY 15 1998

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR KITTSON
AND ROSEAU COUNTIES HAS BEEN CANCELLED...

RADAR ESTIMATES OF PRECIPITATION SHOWED 2.5 TO 3.0 INCHES OF
PRECIPITATION HAD FALLEN OVER ROSEAU AND KITTSON COUNTIES
THURSDAY EVENING.  PONDING OF WATER IN LOW LYING AREAS MAY
CONTINUE OVER NIGHT.

THE THUNDERSTORMS THAT PRODUCED SUCH HEAVY RAINFALL HAD
MOVED NORTHEAST INTO CANADA.  THERE IS A CHANCE FOR
MORE THUNDERSTORMS TO MOVE INTO THIS REGION LATE TONIGHT.
ADDITIONAL ADVISORIES WILL BE ISSUED AS CONDITIONS WARRANT.

DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOW DEPTHS.  ONE
TO TWO FEET OF WATER CAN FLOAT MOST CARS DOWNSTREAM.

WP
Local storm report, May 15, 3:44 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
344 AM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

227 AM     PINEWOOD                  MN   1.00 INCH HAIL
05/15/98   BELTRAMI

1230 AM    COLFAX                    ND   WIND DAMAGE
05/15/98   RICHLAND                       TREES DOWN

200 AM     MCINTOSH                  MN   WIND DAMAGE
05/15/98   POLK                           SEVERAL 2-4 INCH
                                          LIMBS DOWN

330 AM     BAUDETTE 6NW              MN   1.00 INCH HAIL
05/15/98   LAKE OF THE WOODS

SCHUMACHER
Local storm report, May 15, 3:44 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
344 AM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

227 AM     PINEWOOD                  MN   1.00 INCH HAIL
05/15/98   BELTRAMI

1230 AM    COLFAX                    ND   WIND DAMAGE
05/15/98   RICHLAND                       TREES DOWN

200 AM     MCINTOSH                  MN   WIND DAMAGE
05/15/98   POLK                           SEVERAL 2-4 INCH
                                          LIMBS DOWN

330 AM     BAUDETTE 6NW              MN   1.00 INCH HAIL
05/15/98   LAKE OF THE WOODS

SCHUMACHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:20 PM CDTSevere Thunderstorm WarningFGFLake of the Woods35 min
May 15, 12:11 AM CDTSevere Thunderstorm WarningFGFWilkin34 min
May 15, 1:31 AM CDTSevere Thunderstorm WarningFGFNorman34 min
May 15, 1:48 AM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen32 min
May 15, 2:25 AM CDTSevere Thunderstorm WarningFGFBeltrami30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.